Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 6, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 20, 2017, 3:05 AM MDT for 18 counties in Montana. It took effect at Jul 20, 2017, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2017, 3:05 AM MDT (09:05 UTC)
- In effect from
- Jul 20, 2017, 12:00 PM MDT
- Expired
- Jul 21, 2017, 9:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3891 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145
WWUS85 KTFX 200905
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
305 AM MDT Thu Jul 20 2017
MTZ115-117-118-210300-
/O.UPG.KTFX.FW.A.0005.170720T1800Z-170721T0300Z/
/O.NEW.KTFX.FW.W.0006.170720T1800Z-170722T0300Z/
Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
305 AM MDT Thu Jul 20 2017
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT FRIDAY...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT Friday.
the Fire Weather Watch is no longer in effect.
* IMPACTS: Low Humidities and Strong Gusty Winds will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...115...117.
In Southwest Montana Fire Zone....118.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin
Lewis and Clark, Meagher.
In North Central Montana, Chouteau.
In South Central Montana, Golden Valley, Park, Sweet Grass
Wheatland.
In Southwest Montana, Broadwater, Gallatin, Jefferson.
* WIND: West 10 to 20 mph with gusts up to 35 mph.
* AFTERNOON HUMIDITY: 10 to 15 percent.
* TIMING: Very dry conditions with gusty west winds are expected
this afternoon into this evening in the immediate wake of a
passing cold front. Winds will decrease somewhat overnight with
only moderate to poor relative humidity recovery, especially at
the mid slopes of mountains. Windy and very dry conditions will
then return by Friday afternoon and continue into the early
evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ112>114-116-210300-
/O.NEW.KTFX.FW.W.0006.170720T1800Z-170722T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
305 AM MDT Thu Jul 20 2017
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT FRIDAY...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT Friday.
* IMPACTS: Low Humidities and Strong Gusty Winds will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...112...113...114.
In Southwest Montana Fire Zone....116.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Blaine, Chouteau, Glacier, Hill,
Liberty, Phillips, Pondera, Powell,
Teton, Toole.
In Southwest Montana, Jefferson.
* WIND: West 15 to 25 mph with gusts up to 40 mph.
* AFTERNOON HUMIDITY: 10 to 20 percent.
* TIMING: Very dry conditions with gusty west winds are expected
this afternoon into this evening in the immediate wake of a
passing cold front. Winds will decrease somewhat overnight with
only moderate to poor relative humidity recovery, especially at
the mid slopes of mountains. Windy and very dry conditions will
then return by Friday afternoon and continue into the early
evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls4 follow-up statements
943
WWUS85 KTFX 202053
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
253 PM MDT Thu Jul 20 2017
...Hot...very dry...and breezy conditions will continue critical
fire weather danger through Friday...
Areas across much of central Montana are experience very dry
conditions...with some areas reporting RH values in the low teens
to single digits. Fire danger will continue to be high...especially
when a mainly dry cold front pushes across the area from west to
east this evening into Friday. Although not as hot...dry
conditions and gusty winds will remain through the day Friday.
MTZ112>118-211200-
/O.CON.KTFX.FW.W.0006.000000T0000Z-170722T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
253 PM MDT Thu Jul 20 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT FRIDAY...
* IMPACTS: Very low Humidities and Strong Gusty Winds will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...112...113...114...115
117.
In Southwest Montana Fire Zones...116...118.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin
Lewis and Clark, Meagher.
In North Central Montana, Blaine, Chouteau, Glacier, Hill
Liberty, Pondera, Powell, Teton,
Toole.
In South Central Montana, Golden Valley, Park, Phillips
Sweet Grass, Wheatland.
In Southwest Montana, Broadwater, Gallatin, Jefferson.
* WIND: West 10 to 20 mph with gusts up to 30 mph.
* AFTERNOON HUMIDITY: 10 to 15 percent.
* TIMING: Very dry conditions will continue through this evening.
Gusty westerly winds will then develop as a cold front moves from
west to east through the evening hours. Winds will decrease
somewhat overnight with only moderate to poor relative humidity
recovery, especially at the mid slopes of mountains. Windy and
very dry conditions will then return by Friday afternoon and
continue into the early evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls400
WWUS85 KTFX 210940
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
340 AM MDT Fri Jul 21 2017
...Low humidity and gusty west winds will continue critical fire
weather danger today...
Westerly winds will increase today as an upper level low moves
through southern Canada. Although somewhat cooler temperatures are
forecast, the westerly downslope flow will cause relative humidity
to fall below 15 percent. Furthermore, wind gusts up to 30 mph are
expected during the afternoon hours. This combination of low
humidity and strong gusty winds is expected to produce critical
fire weather conditions peaking during the mid- to late-afternoon
hours.
MTZ112>118-212200-
/O.CON.KTFX.FW.W.0006.000000T0000Z-170722T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
340 AM MDT Fri Jul 21 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
* IMPACTS: Very Low Humidities and Strong Gusty Winds will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...112...113...114...115
117.
In Southwest Montana Fire Zones...116...118.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin
Lewis and Clark, Meagher.
In North Central Montana, Blaine, Chouteau, Glacier, Hill
Liberty, Pondera, Powell, Teton,
Toole.
In South Central Montana, Golden Valley, Park, Phillips
Sweet Grass, Wheatland.
In Southwest Montana, Broadwater, Gallatin, Jefferson.
* WIND: West 10 to 20 mph with gusts up to 30 mph.
* AFTERNOON HUMIDITY: 10 to 15 percent.
* TIMING: Humidity values start out rather low this morning, then
drop further through early afternoon. Gusty west winds strengthen
by mid-day, resulting in critical fire weather conditions
through the afternoon and early evening hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls158
WWUS85 KTFX 211700
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1100 AM MDT Fri Jul 21 2017
...Very Low humidity and gusty west winds will continue critical
fire weather danger through early this evening...
Gusty westerly winds as high as 25 to 25 mph will occur through
early this evening and combine with low to very low relative
humidity. Some areas may see relative humidity values fall below 10
percent. This combination of low humidity and gusty winds is
expected to produce critical fire weather conditions through early
this evening.
MTZ112>118-220300-
/O.CON.KTFX.FW.W.0006.000000T0000Z-170722T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
1100 AM MDT Fri Jul 21 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY FOR FIRE
ZONES 112 THROUGH 118...
* IMPACTS: Low to very low humidities and gusty winds will create
erratic fire behavior and an increased threat of new fire starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...112...113...114...115
117.
In Southwest Montana Fire Zones...116...118.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin
Lewis and Clark, Meagher.
In North Central Montana, Blaine, Chouteau, Glacier, Hill
Liberty, Pondera, Powell, Teton,
Toole.
In South Central Montana, Golden Valley, Park, Phillips
Sweet Grass, Wheatland.
In Southwest Montana, Broadwater, Gallatin, Jefferson.
* WIND: West 10 to 20 mph with gusts up to 35 mph. The strongest
winds are expected across central Montana.
* AFTERNOON HUMIDITY: 10 to 15 percent. A few locations may drop
down below 10 percent.
* TIMING: Humidity values will continue to drop through this
afternoon. Meanwhile, gusty west winds will continue developing
areawide, resulting in critical fire weather conditions through
the early evening hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls
MARTIN185 WWUS85 KTFX 220259 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 859 PM MDT Fri Jul 21 2017 MTZ112>118-220400- /O.EXP.KTFX.FW.W.0006.000000T0000Z-170722T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 859 PM MDT Fri Jul 21 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds are diminishing across the region and critical fire weather conditions are no longer expected. As a result, the Red Flag Warning will expire at 9 PM MDT. $$ http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 19, 10:38 PM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 19, 10:38 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Great Falls MT Issued by National Weather Service MISSOULA MT 1038 PM MDT Wed Jul 19 2017 UPDATED AVIATION .UPDATE... Most of tonight's forecast appears valid. However, increased POPs to approximately 20-30% over/near the Hi-Line between midnight tonight and daybreak Thursday. Here, a shortwave trough approaching from the southwest may trigger isolated showers and thunderstorms amidst weak, elevated instability. Jaszka && .SYNOPSIS... A weak disturbance moving through the ridge may spark a few thunderstorms along the Hi-Line late tonight into Thursday morning. A weak cold front will then bring breezy west winds to the area beginning Thursday afternoon and continuing during the day on Friday. These more westerly winds may help decrease the hazy conditions. && .DISCUSSION... A weak disturbance late tonight into Thursday morning may bring a few light showers and thunderstorms along the Hi-Line late tonight into Thursday morning. For Thursday afternoon into the evening, a weak cold front will bring breezy westerly winds and will increase fire weather concerns especially over the plains (please refer to the Fire Weather Forecast for more details). Behind the cold front on Friday, temperatures will be about 4 to 6 degrees cooler and windy conditions are expected throughout the day. Wind gusts of 30-35 mph look likely for the plains area on Friday. For the weekend, a ridge of high pressure will begin to build over the region and will bring the return of warm and dry weather with lighter winds. Temperatures will likely return to the low 90s for many low elevation valleys on Sunday. In the long term, models are showing the ridge breaking down Monday into Tuesday as a weather system pushes across Canada. There is still some uncertainty on how far south this weather system will go, thus the current forecast shows just a chance for thunderstorms in the afternoons. && .AVIATION... Updated 0438Z. VFR should prevail next 24-hours. High pressure aloft will persist into Thursday, but a disturbance will ripple NE'ward through this ridge tonight through ~18Z/Thur. Accordingly, isolated showers and thunderstorms are possible over North-Central MT through Thur morning, but confidence in this activity impacting any TAF site is very low. Late Thur morning and afternoon, a weak cold front will sweep E'ward through the area and be followed by breezy westerly surface winds, especially over North-Central MT. After ~00Z/Fri, a more pronounced weather disturbance will begin overspreading the region from the Pac NW. Thus, some additional isolated showers and thunderstorms may occur Thur afternoon and evening, mainly over SW MT. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 55 92 54 85 / 0 0 0 0 CTB 53 86 51 79 / 10 20 0 0 HLN 57 92 57 87 / 0 10 0 0 BZN 51 92 50 87 / 0 10 0 0 WEY 43 82 40 79 / 0 20 0 0 DLN 52 89 50 84 / 0 0 0 0 HVR 55 94 56 87 / 10 10 10 0 LWT 56 91 54 84 / 0 0 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Helena and Townsend Ranger Districts of the Helena National Forest. Red Flag Warning from noon to 9 PM MDT Thursday Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.